Texas, 2020

Tornadoes and Flash Flooding in Texas, January 10 to 11, 2020

January 10 to 11, 2020 · NWS FWD · 21 events in 12 counties and zones

A deep upper level trough and a humid and unstable environment resulted in an early severe weather event across North and Central Texas. Severe storms developed in the afternoon hours to the northwest and north of the DFW Metroplex.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$134,000
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

A deep upper level trough and a humid and unstable environment resulted in an early severe weather event across North and Central Texas. Severe storms developed in the afternoon hours to the northwest and north of the DFW Metroplex. These storms eventually developed into an expanding squall line. A total of 5 tornadoes occurred with this event along with some damaging wind and smaller-sized hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Jan 10, 1:59 PM CST, 41 minutes earlier.

Area forecast discussion, Jan 10, 1:59 PM CST, 41 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
159 PM CST Fri Jan 10 2020

.LONG TERM...
/Saturday night onward/

Saturday night looks to be a clear, calm night, which should allow
for excellent radiational cooling conditions. The result should be
a freeze for almost the entire CWA, with lows falling into the mid
20s to lower 30s for most everyone. Sunday will be nice, though a
little cool, with highs rising into the upper 50s to near 60 for
most locations.

Heading into the week, an active pattern looks to continue as deep
longwave trough persists over the western half of the United
States. While the deep longwave trough will persist, timing of
various shower/thunderstorm episodes will be dictated by the
passage of smaller shortwave troughs. The first such shortwave
looks to pass through the Southern Plains on Monday. Moisture
should be fairly limited on Monday, thus the highest chances for
showers/thunderstorms (only in the 20%-30% range) will be confined
to our southeastern counties. Some modest instability will be
present, so a few isolated thunderstorms will be possible, but
nothing severe. Another weak upper-level shortwave trough will
pass late Tuesday, bringing similar low shower/thunderstorm
chances. Chances and coverage may be slightly higher and farther
north however, as moisture will have had an extra 24 hours to
recover.

Late Wednesday, more substantial height falls will overspread the
region, driving a cold front across North and Central Texas. While
cooler air will move in behind this front, right now it looks like
temperatures will remain warm enough to keep precipitation as all
liquid rain. Models have been somewhat inconsistent however, with
some models being cold enough to support the possibility of light
snow, but given the large uncertainty with how cold it will be,
and how much moisture will be available, will keep precipitation
in the forecast as all rain for the time being. This system late
Wednesday and into Thursday looks to be the next one to watch,
with another strong cold front potentially approaching the region
by next weekend.

Godwin

&&

.SHORT TERM... /Issued 1209 PM CST Fri Jan 10 2020/
/Today through Tomorrow/

An exceptionally moist and unstable environment is currently
in place across the area, setting the stage for an active
afternoon and evening for North and Central Texas. A capping
inversion which has been in place all morning has weakened
considerably over the past hour, as noted by the recent increase
in lightning strikes just north of the Dallas-Fort Worth area.
More intense convection should initiate in the next hour or so
somewhere near or immediately west of the I-35 corridor. A
discrete convective mode will be highly probable early on, or from
roughly 1 through 5 PM, which is when the longer duration updraft
maintenance and subsequent large hail threat should be most
likely. Activity should evolve upscale into a linear MCS while
working eastward this evening, which is when a more widespread
damaging wind threat will exist. The potential for tornadoes will
exist with both the discrete cells this afternoon as well as
embedded within the line this evening. The severe weather threat
will exit the eastern-most counties by midnight tonight.

Much colder air and wrap-around moisture will bring a potential
of light snow early Saturday as a cold front surges southward
through the region and the core of the upper low passes overhead.
This will be primarily along and north of Highway 380 corridor
Saturday morning, but some flakes cannot be ruled out as far south
as I-20. Moisture and precipitation will lift out to the
northeast Saturday afternoon, with seasonably cold and dry
conditions expected Saturday evening.

30

&&

.AVIATION... /Issued 1209 PM CST Fri Jan 10 2020/
/18Z TAFs/

Isolated convection has begun across the Metroplex and is expected
to increase in coverage and intensity this afternoon as a strong
storm system approaches from the west. Prevailing TSRA is expected
by 22Z in the DFW area, and may need to be bumped up an hour or
two if the latest RADAR trends continue. Convection will begin
later in the afternoon in the KACT area. Storms will likely
develop into a quasi-linear system by 11/00Z, pushing east of the
Dallas-Ft Worth Metroplex 01-02Z and east of KACT around 03Z. A
cold front will bring a shift to northwest winds around 04Z in the
Metroplex and 06Z at KACT, with MVFR conditions expected for most
of the overnight hours. VFR will return to all areas around
midday Saturday.

30

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    35  44  33  61  42 /  90  10   0   0   0
Waco                37  50  30  63  38 /  90   5   0   0   0
Paris               37  40  28  56  37 / 100  30   0   0   0
Denton              32  43  32  61  39 /  80  20   0   0   0
McKinney            34  42  31  58  39 / 100  20   0   0   0
Dallas              35  44  34  61  44 / 100  10   0   0   0
Terrell             37  43  30  59  39 / 100  10   0   0   0
Corsicana           39  46  33  59  42 / 100  10   0   0   0
Temple              39  51  33  62  41 /  90   0   0   0   0
Mineral Wells       33  46  32  63  39 /  30  10   0   0   0

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through late tonight for TXZ093>095-103>107-
118>120.

&&

37/30
Hazardous weather outlook, Jan 10, 2:04 PM CST, 36 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
204 PM CST Fri Jan 10 2020

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-111130-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
204 PM CST Fri Jan 10 2020

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...Tonight.

Showers and thunderstorms continue to develop across much of North
and Central Texas. Some of these thunderstorms will likely become
severe with tornadoes, large hail, and damaging winds possible. A
Tornado Watch is in effect until 9:00 p.m. Friday evening.

Flash flooding will also be possible mainly from the Metroplex
northeast into the Paris/Bonham areas.

Snow will be possible north of the I-20 corridor Saturday morning
with some light accumulations mainly north of US-380. No major travel
hazards are expected given any snow that does fall will likely melt
on contact or blow off the road given the windy conditions.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is a low chance for thunderstorms mainly along and east of I-
35 Wednesday into early Thursday. Lightning would be the main threat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely this afternoon and evening across North
and Central Texas.

The radar

The Dallas/Ft Worth radar (KFWS), 133 km away, was scanning. The volume nearest the first event began at 20:41 UTC.

Open the radar archive at this moment

Event by event

8 hail, 5 tornado, 3 thunderstorm wind, 3 flash flood, 2 flood. Local standard time, as filed.

Hail, Cooke

When
January 10, 2:40 PM CST
Where
Cooke County, 0.57 mi W of Mossville
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
33.770, -97.230

Quarter sized hail was reported at Moss Lake.

Tornado, Wise

When
January 10, 2:46 PM CST to 2:47 PM CST
Where
Wise County, 3.53 mi WNW of Boyd to 3.42 mi SSE of Paradise
Rating
EF0
Path length
0.4 mi
Path width
75 yd
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
33.097, -97.638

A severe thunderstorm moved quickly over southern Wise County during the mid-afternoon hours on Friday, January 10th. This thunderstorm spawned a tornado approximately 4.3 miles WNW of Boyd, just off of County Road 4598. This tornado destroyed a barn and deposited the debris in a path roughly a quarter mile downstream from the barn's location. Some light damage to a nearby gas well, and some isolated large tree limbs damage also occurred. The tornado was on the ground for approximately 1 minute before dissipating. This tornado was rated an EF-0 with maximum winds of 80 mph.

Thunderstorm Wind, Cooke

When
January 10, 3:30 PM CST
Where
Cooke County, 1.17 mi SE of Era
Measured
48 kt (55 mph) estimated gust
Property damage
$7,000
Reported by
Emergency Manager
Coordinates
33.487, -97.287

On FM 51 south of Era, an RV was blown over and minor roof damage occurred to a home and nearby outbuildings.

Hail, Hamilton

When
January 10, 4:25 PM CST
Where
Hamilton County, Hico
Measured
0.88 in hail
Reported by
Social Media
Coordinates
31.980, -98.030

Hail, Hamilton

When
January 10, 5:08 PM CST
Where
Hamilton County, Fairy
Measured
1.75 in hail
Property damage
$1,000
Reported by
Public
Coordinates
31.850, -97.980

Flash Flood, Cooke

When
January 10, 5:21 PM CST to 9:00 PM CST
Where
Cooke County, 1.73 mi W of Lindsay to 1.81 mi WSW of Lindsay
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
33.650, -97.260

Highway 82 between Lindsey and Muenster was closed due to high water. Nearly 5 inches of water fell in parts of the county causing additional flooding of county roads.

Tornado, Johnson

When
January 10, 5:41 PM CST to 5:47 PM CST
Where
Johnson County, 4.52 mi NE of Godley to 4.19 mi NW of Joshua Arpt
Rating
EF1
Path length
1.05 mi
Path width
250 yd
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
32.489, -97.467

The tornado began at approximately 5:41 PM CST in an open field west of CR-913A and damaged several homes and buildings near Piester and CR-913A. A barn was flipped and came to rest on the side of a house. Several homes in the area had damaged roofs and/or collapsed attached awnings. A large horse trailer was moved and an 18 wheeler trailer was overturned. A small 5 ft by 6 ft storage shed was damaged as well as 4 power poles leaning 10-15 degrees. Just northeast of this area, several homes near the end of Dove Meadow Lane sustained minor damage. Shingles were removed from homes and sheds were damaged. The tornado dissipated before reaching FM 1014. This tornado was rated an EF-1 with maximum winds of 90 mph.

Hail, Lampasas

When
January 10, 5:42 PM CST
Where
Lampasas County, Lampasas
Measured
1.5 in hail
Property damage
$3,000
Reported by
Social Media
Coordinates
31.070, -98.180

Flash Flood, Wise

When
January 10, 5:50 PM CST to 7:00 PM CST
Where
Wise County, 2.27 mi N of Herman to 1.77 mi W of Herman
Cause
Heavy Rain
Reported by
Public
Coordinates
33.202, -97.523

FM 2264 to the southeast of Decatur was closed due to high water. It was also reported that the northbound lanes of Hwy 287 between Decatur and Rhome were closed in some spots due to high water. Rainfall totals near and over 3 inches were reported in this area.

Hail, Tarrant

When
January 10, 6:03 PM CST
Where
Tarrant County, 0.9 mi SW of Everman
Measured
1.5 in hail
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
32.620, -97.289

Ping pong ball sized hail reported at Everman High School.

Hail, Coryell

When
January 10, 6:10 PM CST
Where
Coryell County, 3.03 mi S of Pidcoke
Measured
1.3 in hail
Reported by
Trained Spotter
Coordinates
31.237, -97.910

Tornado, Delta

When
January 10, 6:15 PM CST to 6:17 PM CST
Where
Delta County, 1.26 mi W of Cooper to 1.09 mi WNW of Cooper
Rating
EF0
Path length
0.45 mi
Path width
150 yd
Property damage
$20,000
Reported by
NWS Storm Survey
Coordinates
33.373, -95.702

A small supercell thunderstorm moved northeast into Delta County, Texas, spawning a brief tornado on the west side of the City of Cooper. The tornado formed about two blocks south of West Dallas Avenue in west Cooper, destroying a small outbuilding and causing minor roof and tree damage. The tornado moved northeast, crossing Dallas Avenue and pulling the roof and an exterior cinder block wall off of a small commercial building. Exterior siding damage also occurred to a two-story apartment complex nearby. The tornado continued toward the northeast, seriously damaging a large sheet metal cotton gin building. Minor tree and structural damage continued for approximately another 200 yards before the tornado dissipated south of State Highway 24. This tornado was rated an EF-0 with maximum winds of 85 mph.

Flash Flood, Tarrant

When
January 10, 6:20 PM CST to 9:00 PM CST
Where
Tarrant County, 2.86 mi N of Everman to 1.95 mi SSE of Jamestown
Cause
Heavy Rain
Property damage
$7,000
Reported by
Emergency Manager
Coordinates
32.671, -97.278

High water rescues were needed by local fire departments around Hughley Hospital in southeast Fort Worth.

Tornado, Delta

When
January 10, 6:22 PM CST to 6:23 PM CST
Where
Delta County, 1.02 mi ESE of Enloe to 1.11 mi ESE of Enloe
Rating
EF0
Path length
0.14 mi
Path width
100 yd
Property damage
$5,000
Reported by
NWS Storm Survey
Coordinates
33.425, -95.653

The same supercell that produced the earlier Cooper tornado moved northeast about 4 miles and spawned a second very brief tornado near Enloe, in northern Delta County. The tornado touched down in an open field just southeast of Enloe, destroying a couple of small outbuildings and scattering the debris downwind a few hundred yards. The debris pattern exhibited a subtle cyclonic orientation, implying a brief, weak tornado. The tornado was rated an EF-0 with maximum winds of 75 mph.

Hail, Coryell

When
January 10, 6:30 PM CST
Where
Coryell County, Gatesville
Measured
1 in hail
Reported by
Social Media
Coordinates
31.430, -97.750

Tornado, Dallas

When
January 10, 6:42 PM CST to 6:44 PM CST
Where
Dallas County, 3.17 mi NW of Gribble to 3.01 mi WSW of Farmers Branch
Rating
EF0
Path length
1.1 mi
Path width
175 yd
Property damage
$15,000
Reported by
NWS Storm Survey
Coordinates
32.907, -96.965

A tornado formed along the eastern edge of the Hackberry Creek neighborhood, near the intersection of Kinwest Parkway and Parkridge Boulevard. Minor roof and tree damage was observed in this area. The tornado moved quickly toward the northeast, producing roof damage to a grocery store and nearby trees, lightpoles, and commercial signage near the intersection of North MacArthur Boulevard and Las Colinas Boulevard. Continuing northeast, exterior wall damage occurred at a nearby hotel, and window and roofing damage impacted two restaurants fronting Interstate 635. The tornado crossed the Interstate and produced minor tree and roof damage before dissipating near Ranchview Drive. This tornado was rated an EF-0 with maximum winds of 75 mph.

Flood, Wise

When
January 10, 6:47 PM CST to January 11, 12:00 AM CST
Where
Wise County, 2.34 mi SW of Decatur to 4.06 mi ENE of Keeter
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
33.210, -97.632

Emergency Management reported county roads across mainly the southeast portion of the county remained flooded after around 3-4 inches of rain fell earlier.

Hail, Denton

When
January 10, 7:00 PM CST
Where
Denton County, 3.13 mi E of Little Elm
Measured
1 in hail
Reported by
Public
Coordinates
33.152, -96.916

Quarter sized hail reported near Hackberry on the east side of Lewisville Lake, via mPing.

Thunderstorm Wind, McLennan

When
January 10, 7:05 PM CST
Where
McLennan County, 0.53 mi E of Erath
Measured
52 kt (60 mph) estimated gust
Property damage
$30,000
Reported by
Broadcast Media
Coordinates
31.629, -97.261

Local media reported roof damage to about 11 homes in the China Springs area on Colfax Drive. Drone footage showed minor roof damage limited to shingles.

Flood, Cooke

When
January 10, 9:00 PM CST to January 11, 12:00 AM CST
Where
Cooke County, 3.06 mi NW of Muenster to 0.96 mi SSE of Sturgeon
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
33.685, -97.413

Emergency Management reported county roads across mainly the southeast portion of the county remained flooded after around 5 inches of rain fell earlier.

Thunderstorm Wind, Anderson

When
January 10, 10:47 PM CST
Where
Anderson County, Palestine
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
Other Federal Agency
Coordinates
31.750, -95.630

Roof damage was reported in Palestine and power poles were also damaged. The report from a member of the nearby NASA balloon facility wrote: a microburst occurred in Palestine near the Courthouse by the intersection of Church and Poplar Street. The power poles that snapped were blown in one direction. Palestine Transmission Service suffered roof damage, and a metal building including beams was destroyed and blown across the street. There was no other damage in the immediate area..

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2020Every state in 2020This day in weather historyThe tornado archive for Texas, 2020Warnings in Texas, January 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 873033, 873054, 873038, 873042, 873043, 873137, 873066, 873048, 873140, 873049, 874007, 873070, 873158, 873061, 873050, 873085, 873144, 873052, 873147, 873143, 873150.